Navigate Up

Full Library - A-Z Index


Print This Page

Hydrocodone/oxycodone overdose

Hydrocodone and oxycodone are drugs that are mostly used to treat extreme pain.

Hydrocodone/oxycodone overdose occurs when someone intentionally or accidentally take too much medicine containing these ingredients. A person may accidentally take too much of the medicine because they are not getting pain relief from their normal doses. There are several reasons why a person may intentionally take too much of this medication. It may be done to try to hurt oneself or to “get high” or intoxicated.

This is for information only and not for use in the treatment or management of an actual poison exposure. If you have an exposure, you should call your local emergency number (such as 911) or a poison control center at 1-800-222-1222.

Alternative Names

Overdose - hydrocodone; Overdose - oxycodone; Vicodin overdose; Percocet overdose; Percodan overdose; MSContin overdose; OxyContin overdose

Poisonous Ingredient

Hydrocodone and oxycodone belong to a class of narcotic medications called opiates. These medications are man-made versions of the natural compounds found in opium.

Where Found

Hydrocodone and oxycodone are usually found in prescription painkillers. The most common painkillers that include these two ingredients are:

  • OxyContin
  • Percocet
  • Percodan
  • Vicodin
  • Vicodin ES

These medicines may also be combined with a non-narcotic medicine, acetaminophen (Tylenol).

Symptoms

When you take the correct or prescribed dose of these medicines, side effects may occur. In addition to relieving pain, you may feel drowsy, confused and in a daze, constipated , and possibly nauseous.

When you take too much of these medications however, symptoms become much more serious. Symptoms include:

  • Extreme sleepiness
  • Breathing problems
  • Small pupils -- the black circle in the colored part of your eye

The first thing that will likely occur is that you will become extremely sleepy. Depending on how much you take, this can range from struggling to stay awake to being completely unconscious -- family members may shake you very hard without waking you up.

The most dangerous complication of this type of overdose is the effect on your breathing. A hydrocodone/oxycodone overdose can cause your breathing to slow down, become more shallow, and possibly stop, depending on how much medication you have taken.

If someone looked at your eyes, they would likely see that your pupils were extremely small. Doctors call this “pinpoint pupils” -- this sign is often used to help identify a hydrocodone/oxycodone overdose.

Before Calling Emergency

Determine the following information:

  • The patient's age, weight, and condition
  • Name of product (as well as the ingredients and strength if known)
  • The time it was swallowed
  • The amount swallowed
  • If the medication was prescribed for the patient

Poison Control, or a local emergency number

In the United States, call 1-800-222-1222 to speak with a local poison control center.This hotline number will let you talk to experts in poisoning. They will giveyou further instructions.

This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. You can call 24 hours a day, 7 days a week.

Take the container with you to the hospital, if possible.

What to expect at the emergency room

If you arrive in the emergency room it is likely that someone found you unconscious or extremely drowsy. The health care team will give you oxygen to help you breathe better.

If your breathing is so poor that doctors believe serious danger to your health exists, they will likely give you medicine to rapidly reverse all of your symptoms. Such medicine is known as an antidote. The antidote used for this type of overdose is naloxone (Narcan). However, doctors may not rush to use it. The medicine can have very severe and unpleasant side effects. As long as your breathing is acceptable, no long term damage will occur. The health care team may just closely monitor you.

Other treatments include activated charcoal with a laxative to try to soak up drug that is still left in your stomach or intestines.

Additional therapies may be needed if you took the hydrocodone/oxycodone with other drugs such as Tylenol or aspirin.

Expectations (prognosis)

If you receive medical attention before serious problems with your breathing occur, you should have few long-term consequences, and will probably be back to normal in a day.

However, this overdose can be deadly or can result in permanent brain damage if treatment is delayed and a large amount of oxycodone or hydrocodone is taken.

References

Goldfrank LR, Flomenbaum NE, Lewin NA, et al. Goldfrank's Toxicologic Emergencies. 8th ed. New York, NY: McGraw-Hill; 2006.

Updated: 1/28/2013

Eric Perez, MD, St. Luke's / Roosevelt Hospital Center, NY, NY, and Pegasus Emergency Group (Meadowlands and Hunterdon Medical Centers), NJ. Review provided by VeriMed Healthcare Network. Also reviewed by A.D.A.M. Health Solutions, Ebix, Inc., Editorial Team: David Zieve, MD, MHA, David R. Eltz, Stephanie Slon, and Nissi Wang.


©  UPMC | Affiliated with the University of Pittsburgh Schools of the Health Sciences
Supplemental content provided by A.D.A.M. Health Solutions. All rights reserved.

For help in finding a doctor or health service that suits your needs, call the UPMC Referral Service at 412-647-UPMC (8762) or 1-800-533-UPMC (8762). Select option 1.

UPMC is an equal opportunity employer. UPMC policy prohibits discrimination or harassment on the basis of race, color, religion, ancestry, national origin, age, sex, genetics, sexual orientation, marital status, familial status, disability, veteran status, or any other legally protected group status. Further, UPMC will continue to support and promote equal employment opportunity, human dignity, and racial, ethnic, and cultural diversity. This policy applies to admissions, employment, and access to and treatment in UPMC programs and activities. This commitment is made by UPMC in accordance with federal, state, and/or local laws and regulations.

Medical information made available on UPMC.com is not intended to be used as a substitute for professional medical advice, diagnosis, or treatment. You should not rely entirely on this information for your health care needs. Ask your own doctor or health care provider any specific medical questions that you have. Further, UPMC.com is not a tool to be used in the case of an emergency. If an emergency arises, you should seek appropriate emergency medical services.

For UPMC Mercy Patients: As a Catholic hospital, UPMC Mercy abides by the Ethical and Religious Directives for Catholic Health Care Services, as determined by the United States Conference of Catholic Bishops. As such, UPMC Mercy neither endorses nor provides medical practices and/or procedures that contradict the moral teachings of the Roman Catholic Church.

© UPMC
Pittsburgh, PA, USA UPMC.com